California, 2012High Surf in California, March 18 to 19, 2012
March 18 to 19, 2012 · NWS SGX · 2 events in 2 counties and zones
Combined seas and surf built rapidly late on the 17th due to the winds accompanying and following a strong cold front. A reinforcing, large WNW swell arrived on the 18th to further raise surf heights along San Diego and Orange County Beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Combined seas and surf built rapidly late on the 17th due to the winds accompanying and following a strong cold front. A reinforcing, large WNW swell arrived on the 18th to further raise surf heights along San Diego and Orange County Beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Mar 18, 2:50 AM PST, 4 hours 10 minutes earlier.
Area forecast discussion, Mar 18, 2:50 AM PST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
350 AM PDT SUN MAR 18 2012
.SYNOPSIS...
A COLD LOW PRESSURE SYSTEM WILL MOVE SLOWLY INLAND THROUGH MONDAY
WITH VERY COOL TEMPERATURES AND STRONG GUSTY WEST WINDS THROUGH
TONIGHT. NUMEROUS SHOWERS WILL DECREASE FROM THE NORTHWEST TONIGHT.
A SLIGHT CHANCE OF SHOWERS WILL CONTINUE FOR SOUTHERN AREAS INTO
TUESDAY. WARMER AND DRY FOR MID WEEK. GRADUALLY COOLER TOWARD NEXT
WEEKEND AS A TROUGH OF LOW PRESSURE DEVELOPS OFF THE WEST COAST.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
.SHORT TERM (TODAY THROUGH TUESDAY)...
THE COLD LOW PRESSURE SYSTEM OVER CALIFORNIA WILL MOVE SLOWLY INLAND
INTO THE CENTRAL AND SOUTHERN ROCKIES THROUGH MONDAY NIGHT. NUMEROUS
SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE ALONG AND WEST OF
THE MOUNTAINS THIS MORNING...WITH SHOWERS CONTINUING THIS
AFTERNOON...THEN DECREASING FROM THE NORTHWEST TONIGHT AND MONDAY. A
SLIGHT CHANCE OF SHOWERS WILL CONTINUE OVER SOUTHERN AREAS INTO
TUESDAY.
ADDITIONAL RAINFALL (LIQUID EQUIVALENT) THROUGH MONDAY FOR NORTHERN
AREAS WILL RANGE FROM ONE QUARTER INCH OR LESS NEAR THE COAST TO ONE
HALF TO ONE INCH IN THE MOUNTAINS. FOR SOUTHERN AREAS...AMOUNTS WILL
RANGE FROM ONE QUARTER TO ONE HALF INCH NEAR THE COAST TO ONE TO ONE
AND ONE HALF INCHES IN THE MOUNTAINS. SNOW LEVELS WILL BE NEAR 2000
TO 2500 FEET THIS MORNING...RISING TO AROUND 2500 FEET THIS
AFTERNOON THROUGH TONIGHT AND 3000 FEET MONDAY MORNING. SNOWFALL OF
AN INCH OR TWO IS POSSIBLE DOWN TO 2500 FEET WITH ADDITIONAL
SNOWFALL EXCEEDING ONE FOOT ON THE HIGHER PEAKS IN SAN DIEGO COUNTY.
STRONG GUSTY WEST WINDS WILL CONTINUE AT TIMES THROUGH THIS
EVENING...CONTINUING INTO MONDAY MORNING FOR SOUTHERN MOUNTAIN AND
DESERT AREAS.
PEAK LIQUID EQUIVALENTS IN THE SAN BERNARDINO COUNTY MOUNTAINS HAVE
BEEN BETWEEN 4 AND 5 INCHES...IN LINE WITH FORECAST AMOUNTS GOING
BACK TO LAST SUNDAY NIGHT.
&&
.LONG TERM (WEDNESDAY THROUGH SATURDAY)...
WARMER AND DRY FOR MID WEEK. CONFIDENCE IS QUITE LOW BY NEXT WEEKEND
IN THE HANDLING BY THE GLOBAL MODELS OF A TROUGH OF LOW PRESSURE
THAT MAY DEVELOP SOMEWHERE OVER THE EASTERN PACIFIC. THE CURRENT
FORECAST ASSUMES A TROUGH OF LOW PRESSURE DEVELOPING OVER THE
EASTERN PACIFIC...THEN PROGRESSING SLOWLY TOWARD THE WEST COAST WITH
SLOW COOLING AND A RETURN OF THE MARINE LAYER FOR SOUTHWEST
CALIFORNIA. THERE IS SOME POTENTIAL FOR PRECIPITATION IN SOUTHERN
CALIFORNIA NEXT WEEKEND DEPENDING ON THE EVOLUTION AND TRACK OF THIS
LOW PRESSURE SYSTEM.
&&
.AVIATION...
180915Z...MULTIPLE CLOUD LAYERS WITH BASES 1500 TO 7000 FT MSL WILL
CONTINUE OVER AND W OF THE MTNS THROUGH THIS EVENING. OTHERWISE SCT
CLOUDS AOA FL100. HIGHER TERRAIN WILL BE OBSCURED. SCATTERED SHOWERS
WILL CONTINUE THROUGH AT LEAST THIS AFTERNOON...POSSIBLY INTO EARLY
MONDAY MORNING. VFR CONDITIONS WILL PREVAIL WITH LOCAL MVFR
CIGS/VSBY IN SHOWERS. ISOLATED VSBY NEAR 2SM POSSIBLE IN HEAVIER
SHOWERS. THERE IS A ALSO A SLIGHT CHANCE OF THUNDERSTORMS WITH SMALL
HAIL THROUGH ABOUT 18Z...MAINLY W OF THE MTNS.
GUSTY SW TO W WINDS 15 TO 25 KT WITH GUSTS TO 40 KT WILL CONTINUE
OVER THE MTNS AND DESERTS THROUGH LATE TONIGHT. MOD UDDFS AND LLWS
POSSIBLE NEAR THE DESERT SLOPES OF THE MTNS.
&&
.MARINE...
GUSTY W TO NW WINDS 20-25 KT WITH GUSTS TO 35 KT WILL CONTINUE OVER
THE COASTAL WATERS THROUGH EARLY MONDAY MORNING. A LARGE
WEST-NORTHWEST SWELL BUILDING OVER THE COASTAL WATERS WILL PEAK
AROUND 13 FT THIS MORNING AND AFTERNOON...THEN GRADUALLY SUBSIDE
THROUGH MONDAY. THE COMBINATION OF THE BUILDING SWELL...STRONG
WINDS...AND LOCALLY GENERATED STEEP WINDS WAVES WILL RESULT IN
DANGEROUS BOATING CONDITIONS. A GALE WARNING REMAINS IN EFFECT FOR
THE INNER AND OUTER COASTAL WATERS THROUGH 3 AM PDT MONDAY.
THE LARGE SWELL WILL ALSO PRODUCE ELEVATED SURF ALONG THE BEACHES OF
SOUTHERN CALIFORNIA LATE SUNDAY INTO MONDAY MORNING. SURF OF 6 TO 9
FEET WITH HIGHER SETS IS POSSIBLE. A HIGH SURF ADVISORY IS IN EFFECT
FOR THE ORANGE AND SAN DIEGO COUNTY BEACHES THROUGH MONDAY.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WINTER STORM WARNING UNTIL 9 PM PDT THIS EVENING FOR THE
RIVERSIDE COUNTY MOUNTAINS...SAN DIEGO COUNTY MOUNTAINS.
WIND ADVISORY UNTIL 10 AM PDT MONDAY FOR THE COACHELLA VALLEY...
SAN DIEGO COUNTY DESERTS.
WIND ADVISORY UNTIL 3 AM PDT MONDAY FOR THE APPLE AND LUCERNE
VALLEYS.
WINTER WEATHER ADVISORY UNTIL NOON PDT TODAY ABOVE 2500 FEET
FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
EMPIRE...SAN DIEGO COUNTY VALLEYS.
WIND ADVISORY UNTIL 9 PM PDT THIS EVENING FOR THE ORANGE COUNTY
COASTAL AREAS...SAN DIEGO COUNTY COASTAL AREAS...SAN DIEGO
COUNTY VALLEYS.
WINTER STORM WARNING UNTIL 9 PM PDT THIS EVENING FOR THE SAN
BERNARDINO COUNTY MOUNTAINS.
WINTER WEATHER ADVISORY UNTIL 9 PM PDT THIS EVENING ABOVE 3000
FEET FOR THE SANTA ANA MOUNTAINS AND FOOTHILLS.
WIND ADVISORY FROM 10 AM THIS MORNING TO 9 PM PDT THIS EVENING
FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
INLAND EMPIRE...SANTA ANA MOUNTAINS AND FOOTHILLS.
HIGH SURF ADVISORY UNTIL 2 AM PDT MONDAY FOR THE BEACHES IN THE
ORANGE COUNTY COASTAL AREAS.
HIGH SURF ADVISORY UNTIL 2 PM PDT MONDAY FOR THE SAN DIEGO
COUNTY COASTAL AREAS.
PZ...GALE WARNING UNTIL 3 AM PDT MONDAY FOR THE COASTAL WATERS FROM
SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM...
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC...MARTIN
AVIATION/MARINE...SSHazardous weather outlook, Mar 18, 4:45 AM PST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PDT SUN MAR 18 2012
CAZ042-043-048-050-055>058-060>062-PZZ750-775-191330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
545 AM PDT SUN MAR 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A COLD PACIFIC STORM SYSTEM WILL BRING STRONG GUSTY WEST WINDS...
AND NUMEROUS SHOWERS WITH LOCALLY HEAVY SNOWFALL IN THE MOUNTAINS.
IT WILL ALSO BRING HIGH SURF TO THE BEACHES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
STRONG GUSTY WEST WINDS CONTINUE IN THE MOUNTAINS AND DESERTS FOR
MONDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.
MARTIN
In the hours before
Local storm report, Mar 18, 1:09 AM PST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
209 AM PDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM HIGH SUST WINDS 10 N MORONGO VALLEY 34.21N 116.62W
03/18/2012 M49.00 MPH SAN BERNARDINO CA MESONET
WINDS NOW GUSTING 71 MPH. ANEMOMETER MAY HAVE BEEN
SNOW/ICE LOADED BETWEEN 1751 PDT AND 0051 PDT.
&&
RBALFOLocal storm report, Mar 18, 4:43 AM PST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
543 AM PDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 AM NON-TSTM WND GST 10 N MORONGO VALLEY 34.21N 116.62W
03/18/2012 M61.00 MPH SAN BERNARDINO CA MESONET
GUSTS OVER 58 MPH SINCE 0052 PDT
&&
RBALFOLocal storm report, Mar 18, 5:17 AM PST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
617 AM PDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 AM SNOW CHERRY VALLEY 33.97N 116.96W
03/18/2012 M3.0 INCH RIVERSIDE CA TRAINED SPOTTER
3 INCHES OF SNOW AT 2590 FEET ELEVATION. RAIN-SNOW MIX
BEGAN AT 6 PM SATURDAY WITH SNOW FROM 11 PM SATURDAY
THROUGH 6 AM SUNDAY.
&&
BMLocal storm report, Mar 18, 5:27 AM PST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
627 AM PDT SUN MAR 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HEAVY SNOW PINE VALLEY 32.86N 116.50W
03/18/2012 U0.0 INCH SAN DIEGO CA LAW ENFORCEMENT
HEAVY SNOW FALLING FROM PINE VALLEY TO JUNCTION WITH
BUCKMAN ALONG INTERSTATE 8. AT 5 AM, SNOW STARTING
FALLING AT 2000 FEET.
&&
PALMERHigh Surf, San Diego County Coastal Areas
- When
- March 18, 7:00 AM PST to March 19, 12:00 PM PST
- Where
- San Diego County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.028, -116.770 (the zone’s center; the record gives no point)
Mission Beach lifeguards reported 8 foot surf for most of the day on the 18th, subsiding below 6 feet by the morning of the 19th.
High Surf, Orange County Coastal Areas
- When
- March 18, 7:00 AM PST to March 19, 12:00 PM PST
- Where
- Orange County Coastal Areas forecast zone
- Reported by
- Fire Department/Rescue
Huntington Beach lifeguards reported 10-12 foot surf for most of the day on the 18th, subsiding below 6 feet by the morning of the 19th.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 18, 20125 injured · $1.8 million · EF3 · 17 events
- Tornado and Hail in Texas, March 18 to 19, 20123 injured · $1.0 million · EF2 · 7 events
- Wildfire and High Wind in Colorado, March 18 to 19, 20123 injured · $250,000 · 59 kt wind · 3 events
- Hail and Damaging Winds in Texas, March 18 to 19, 20121 injured · $150,000 · 1 in hail · 9 events
- Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012$48,000 · 70 kt wind · 28 events
- Hail and Damaging Wind in South Dakota, March 18, 2012$110,000 · 4.25 in hail · 3 events
- Flooding and Hail in Ohio, March 18, 2012$2,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Texas, March 18 to 19, 2012$5,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Oklahoma, March 18 to 19, 2012EF0 · 15 events
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201212 events
- High Wind in Colorado, March 18, 201252 kt wind · 12 events
- Hail in Kansas, March 18 to 19, 20121.25 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371782, 371783.